Virginia, 2018

Flood in Virginia, August 5, 2018

August 5, 2018 · NWS LWX · 1 event in 1 county or zone

An isolated incident of flooding occurred from locally heavy rain in Nelson County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An isolated incident of flooding occurred from locally heavy rain in Nelson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 5, 9:34 AM EST, 3 hours 41 minutes earlier.

Area forecast discussion, Aug 5, 9:34 AM EST, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1034 AM EDT Sun Aug 5 2018

.SYNOPSIS...
High pressure will remain over the western Atlantic through
Monday while an upper-level high builds to the south. A cold
front will approach the Mid-Atlantic Tuesday into Wednesday
before passing through Wednesday night. High pressure will
briefly return for Thursday into Friday, but an upper-level
trough may impact the area next weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Early morning fog has dissipated, and skies are mostly sunny
across much of the region at present. Some clouds are persistent
over western VA and eastern WV in association with an upper low.

For the remainder of today, the subtropical ridge will
strengthen over the southeastern CONUS while surface high
pressure remains over the Atlantic. The aforementioned weak
upper-level low will pass through the area during this time.
A light southerly flow around the surface high and rising
heights compared to yesterday should allow for more hot and
humid conditions along with some sunshine. Latest guidance progs
925-850mb temps to be roughly 2 to 3 degrees C warmer than
yesterday, so max temps are most likely to be a bit warmer than
yesterday. Max temps are forecast to range from the upper 70s in
the mountains to the lower and middle 90s across most other
locations. Heat indices around 100 degrees are likely near the
I-95 corridor toward the Bay.

The heat and humidity will lead to an unstable atmosphere, but
despite the upper-level low there will still be a capping
inversion that will be tough to erode. A weak pressure trough
along with terrain circulation/bay and river breezes should be
enough to produce convection. However, coverage should be
isolated due to that capping inversion. The heat and humidity
will lead to moderate to high amounts of instability above the
capping inversion. Therefore, an isolated stronger storm with
gusty winds/heavy rainfall cannot be ruled out later this
afternoon/evening.

The upper-level low will gradually shift to our east tonight
and high pressure over the Atlantic will continue to provide
warm and humid conditions. Patchy fog is expected overnight and
some fog may be locally dense.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
The subtropical ridge over the southeastern CONUS will remain
in place for Monday while high pressure remains over the
Atlantic. More hot and humid conditions are expected along with
sunshine. An unstable atmosphere may lead to an
afternoon/evening shower or thunderstorm, but coverage should be
isolated due to the a stronger capping inversion from the
subtropical ridge. Warm and humid conditions will continue for
Monday night with patchy fog.

The subtropical ridge may break down a bit for Tuesday in
response to an upper-level trough over the Midwest along with
its associated cold front. More hot and humid conditions are
expected due to high pressure over the Atlantic, and there may
be a few afternoon and evening showers and thunderstorms.
Coverage may be a bit more compared to Sunday/Monday due to the
lower heights. The cold front will continue to approach from the
west overnight Tuesday, more warm and humid conditions are
expected ahead of the boundary with patchy fog. An isolated
shower or thunderstorm cannot be completely ruled out overnight
but coverage should wane with the loss of daytime heating.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
A cold front will approach from the west and move across later
on Wednesday. The front stalls to our south through Friday while
an upper level trough settles across the eastern CONUS. Several
impulses of upper level energy will move across our area
allowing for a chance of showers and thunderstorms each day. The
trough will deepen into the weekend allowing for additional
showers and thunderstorms. Temperatures will be warmer on
Wednesday, with highs in the mid 80s to near 90 degrees across
our area... High temperatures will ne in the 80s through the
weekend.

&&

.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
Early morning fog has dissipated and VFR conditions preside at
the moment. For the remainder of today through Tuesday morning,
an isolated shower or thunderstorm cannot be ruled out during
the afternoon and evening hours each day but most places will be
dry. Patchy fog is expected during the overnight and morning
hours each day.

An approaching cold front may bring a slight uptick in coverage
of convection Tuesday afternoon/evening. Patchy fog is possible
overnight Tuesday.

Generally VFR conditions can be expected Wednesday into
Thursday, however afternoon/evening showers and thunderstorms
are possible each day due to a front. Some restrictions over the
terminals are possible at times.

&&

.MARINE...
High pressure will remain over the Atlantic through Tuesday
night. A southerly flow is expected during this time. The
gradient may strengthen a bit for Monday night through Tuesday
night and southerly channeling may cause southerly winds to
approach SCA criteria during this time. However, confidence is
low. An isolated shower/thunderstorm is possible during the
afternoon and evening hours today and Monday. Scattered showers
and thunderstorms are possible Tuesday afternoon/evening.

Wind gusts will generally remain below SCA conditions Wednesday
and Thursday as front moves across and stalls nearby.

&&

.TIDES/COASTAL FLOODING...
An increasing southerly flow will lead to elevated water levels
Tuesday into Wednesday. Minor flooding is possible for
sensitive areas but confidence remains low at this time.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...BJL
NEAR TERM...BJL
SHORT TERM...BJL
LONG TERM...IMR
AVIATION...BJL/IMR
MARINE...BJL/IMR
TIDES/COASTAL FLOODING...BJL
Hazardous weather outlook, Aug 5, 4:02 AM EST, 9 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
502 AM EDT Sun Aug 5 2018

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-061000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
502 AM EDT Sun Aug 5 2018

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-061000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
502 AM EDT Sun Aug 5 2018

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Nelson

When
August 5, 1:15 PM EST to 3:15 PM EST
Where
Nelson County, 1.49 mi NNE of Roseland to 1.34 mi NNE of Roseland
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.770, -78.970

East Branch Loop was closed due to high water and associated debris.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 775619.